Mississippi, 2001Flash Flood and Hail in Mississippi, July 31, 2001
July 31, 2001 · NWS JAN · 3 events in 3 counties and zones
1 flash flood, 1 thunderstorm wind, 1 hail, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $16,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 31, 1:30 PM CST, 50 minutes earlier.
Area forecast discussion, Jul 31, 1:30 PM CST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
230 PM CDT TUE JUL 31 2001
UPPER LEVEL RIDGE OF HIGH PRESSURE DOMINATES WEATHER OVER CENTRAL
U.S./MOST OF LOWER MS RIVER VALLEY. MID-LEVEL LOW PRESSURE AREA OFF
ATLANTIC COAST DEEPENING...AS ANOTHER 500 MB TROUGH MOVING NE OVER
TOP OF HUGE RIDGE INTO CANADA. WEAK SHEAR AXIS/BOUNDARY THROUGH MS
INTO AR INDUCED SHOWERS/FEW THUNDERSTORMS TODAY. 12Z SOUNDINGS
INDICATED CAPE VALUES OVER 2000 J/KG...WITH 12Z PRECIP WATER VALUES
BETWEEN AROUND 2.0" OVER CWFA. IN UNSTABLE AIRMASS...WIDELY
SCATTERED THUNDERSTORMS WILL CONTINUE INTO EARLY EVENING...WITH
LOCALLY HEAVY RAINFALL POSSIBLE IN STRONGER STORMS.
AIRMASS TO DRY OUT FROM NE BEHIND UPPER LEVEL DISTURBANCE/BACKDOOR
COLD FRONT MOVING ACROSS CWFA THROUGH WED. SOME UPPER LEVEL DRYING
ALREADY INDICATED IN SATELLITE IMAGERY. AT SURFACE...DEWPOINTS IN
PARTS OF WRN/MID TN ALREADY IN LOWER 70S. AVN/ETA/NGM PROG STEADY
DECREASE IN ATMOSPHERIC MOISTURE FROM 00Z WED THROUGH 06Z THU...IN
NE/E FLOW ALOFT/SURFACE. PRECIP WATER VALUES DROP TO LESS THAN 1.5"
BY 06Z THU...AS LAYER RELATIVE HUMIDITIES DECREASE. AIRMASS BECOMES
MORE STABLE. THOUGH MINOR TEMPORAL/SPATIAL DIFFERENCES APPEAR IN
SOLUTIONS...TRENDS GENERALLY SAME IN AVN/ETA.
WILL KEEP SLIGHT CHANCE PRECIP IN ZONES WED; DRY THU. HOT TEMPS
DEVELOP AS HIGH PRESSURE DOMINATES/HEIGHTS RISE. AVN MODEL OF CHOICE
EARLIER DUE TO INITIALIZATION OF SURFACE/500 MB FEATURES. WILL STAY
WITH THIS TREND...SINCE STILL LOOKS REASONABLE. WILL VARY AROUND
GUID TEMPS.
.EXTENDED...
SURFACE HIGH PRESSURE PERSISTS THROUGH EARLY SAT...EXCEPT FOR WEAK
BOUNDARY PROGGED N OF CWFA BY SAT. WILL KEEP CHANCE OF PRECIP FOR
NRN ZONES DUE TO MRF'S POSITION FOR BOUNDARY FROM OK TO VA AT 12Z
SAT. S OF CWFA...MRF SURFACE/UPPER LOWS MOVE W ACROSS GULF TOWARDS
TX BY LATE SAT THROUGH MON. FLOW OVER REGION BECOMING MORE SE/S.
NOGAPS KEEPS GULF LOW PRESSURE SYSTEM WELL S OF CWFA. STILL WITH
SOME TROPICAL MOISTURE RETURN EXPECTED...CHANCE OF MAINLY DIURNAL
PRECIP SUN THROUGH WED.
.PRELIM NUMBERS...
JAN 74/94/71/94 22--
MEI 71/94/69/93 21--
.JAN...
MS...NONE.
LA...NONE.
AR...NONE.
In the hours before
Special weather statement, Jul 31, 1:35 PM CST, 45 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
011200-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT TUE JUL 31 2001
...THUNDERSTORMS...
SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE THROUGH 9 PM.
NO SEVERE THUNDERSTORMS ARE EXPECTED...HOWEVER A FEW OF THE
STRONGER THUNDERSTORMS WILL HAVE THE POTENTIAL OF PRODUCING WIND
GUSTS TO 30 MPH.
A MOIST TROPICAL AIRMASS COMBINED WITH AN UPPER LEVEL DISTURBANCE
AND DAYTIME HEATING...WILL CONTINUE TO TRIGGER THUNDERSTORMS
THROUGH THIS EVENING. THESE THUNDERSTORMS WILL BEGIN TO DECREASE
IN COVERAGE DURING THE EVENING HOURS...ESPECIALLY WHEN DAYTIME
HEATING IS LOST.
ACTIVATION OF HAM RADIO OPERATORS...STORM SPOTTERS AND EMERGENCY
MANAGEMENT PERSONNEL SHOULD NOT BE NEEDED THROUGH TONIGHT.
...FLOODING...
STRONGER STORMS WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY
RAINFALL DUE TO THE TROPICAL AIRMASS IN PLACE AND SLOW MOVEMENT.
IN THESE STRONGER STORMS...RAINFALL AMOUNTS AROUND 2 OR 3 INCHES
WILL BE POSSIBLE. THESE LOCALIZED HEAVY AMOUNTS OF RAIN MAY CAUSE
LOCAL RISES ON SMALL CREEKS OR MINOR URBAN FLOODING...ESPECIALLY
ACROSS LOW-LYING AREAS.
FO%R MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
Event by event
1 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Flash Flood, Hinds
- When
- July 31, 2:20 PM CST
- Where
- Hinds County, West Jackson
- Property damage
- $15,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.267, -90.443 (the zone’s center; the record gives no point)
Water flooded three homes due to flash flooding.
Thunderstorm Wind, Copiah
- When
- July 31, 2:40 PM CST
- Where
- Copiah County, 15 mi W of Hazlehurst
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 31.867, -90.650
Several trees were blown down.
Hail, Lowndes
- When
- July 31, 4:40 PM CST
- Where
- Lowndes County, 2 mi E of Columbus
- Measured
- 0.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 33.500, -88.400
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Wisconsin, July 31, 20012 deaths · 13 events
- Flash Flood and Damaging Wind in Arizona, July 31, 20011 death · 9 injured · $15,000 · 50 kt wind · 2 events
- Heat in Wisconsin, July 31, 20011 death · 1 event
- Heavy Rain in Florida, July 31, 2001$20 million · 1 event
- Tornado and Flash Flooding in Minnesota, July 31, 2001$687,000 · F0 · 38 events
- Hail and Damaging Winds in Minnesota, July 31, 2001$718,000 · 62 kt wind · 21 events
- Tornado and Hail in Minnesota, July 31, 2001$155,000 · F0 · 16 events
- Hail and Damaging Winds in Nebraska, July 31, 2001$155,000 · 73 kt wind · 13 events
- Damaging Winds in North Dakota, July 31, 2001$155,000 · 70 kt wind · 7 events
- Damaging Wind in Louisiana, July 31, 2001$50,000 · 1 event
- Cold in New Jersey, July 31, 200120 events
- Flash Flood and Hail in North Dakota, July 31, 2001$20,000 · 1 in hail · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257347, 5257348, 5257349.